Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 23, NWS Cheyenne, WY

June 21, 2002Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 21, 2002, 8:17 PM MDT for Goshen County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2002, 8:17 PM MDT (02:17 UTC)
Expired
Jun 21, 2002, 8:45 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 220217
SVRCYS
WYC015-220245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
816 PM MDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING
  THIS INCLUDES THE CITY OF TORRINGTON

* UNTIL 845 PM MDT

* AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER TORRINGTON MOVING NORTHEAST AT 20 MPH.

WINDS TO 65 MPH WERE REPORTED IN THE TORRINGTON AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4202 10435 4190 10417 4191 10406 4230 10406

&&
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:22 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 21, 3:22 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT FRI JUN 21 2002

SOUTH TO SOUTHWEST WINDS HAVE FLUSHED OUT SOME LOW LEVEL MOISTURE
WEST OF THE RANGES...BUT DEW POINTS IN THE 50S HAVE BEEN LINGERING
EAST OF THE MOUNTAINS.  A FEW THUNDERSTORMS MOVING NORTH OUT OF
COLORADO LATE THIS AFTERNOON SHOULD BE ABLE TO MAKE IT INTO THE
SOUTHERN PART OF THE FORECAST AREA BEFORE SUNSET.  OTHER SHOWERS AND
THUNDERSTORMS POSSIBLE IN THE NORTHERN PART OF THE AREA AS SOUTHEAST
WINDS INTERACT WITH A WARM FRONT.  MOST OF THE OVERNIGHT HOURS
SHOULD REMAIN DRY...WITH A FEW MORE LATE DAY SHOWERS AND
THUNDERSTORMS ON SATURDAY.  TEMPS ARE THE MAIN CONCERN TOMORROW...
WITH 700 MB TEMPS SUPPORTING ANOTHER DAY OF 80S AND 90S. A WEAK COLD
FRONT COMES THROUGH EARLY SUNDAY...WHICH SHOULD HOLD TEMPS DOWN SOME.
HOWEVER...THE RESPITE FROM HIGH TEMPS AND LOW RH LOOKS TO BE SHORT-
LIVED.

.EXTENDED...
THE TREND IS STILL TOWARD HOT AND CONTINUED DRY FOR THE EXTENDED
PERIOD. A PERSISTENT UPPER LEVEL RIDGE IS EXPECTED TO INTENSIFY OVER
THE INTER-MOUNTAIN REGION WITH A STRONG NEGATIVE HEIGHT ANOMALY OVER
ALASKA. THIS HAS BEEN WELL ADVERTISED AND IS IN ALL LONG RANGE
MODELS. ASIDE FROM SOME PM THUNDERSTORMS IN EXTREME SOUTHEAST
WYOMING IN THE EARLY PART OF NEXT WEEK...HOT AND DRY SHOULD BE THE
MESSAGE AFTER WEDNESDAY.

.CYS...
WY...NONE.
NE...NONE.

RGB/WTP

In the hours before

Local storm report, Jun 21, 6:35 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
635 PM MDT FRI JUN 21 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    GLENDO                    WY   1.75 INCH HAIL
06/21/02   PLATTE

0532 PM    LARAMIE                   WY   WIND DAMAGE
06/21/02   ALBANY                         LARGE TREE DOWN IN CITY
                                          PARK

0545 PM    LARAMIE                   WY   WIND DAMAGE
06/21/02   ALBANY                         STRONG WINDS DOWNED
                                          SEVERAL TREES ON HOMES

RGB

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.